Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Gastroenterol. 1998 May;93(5):819-21.

Nitrofurantoin-induced hepatotoxicity mediated by CD8+ T cells.

Author information

1
Department of Gastroenterology, University College Hospital, Galway, Ireland.

Abstract

Nitrofurantoin is a synthetic nitrofuran commonly used for the treatment and prophylaxis of urinary tract infections. We describe the case of a 75-yr-old woman who was taking nitrofurantoin as prophylaxis against recurrent urinary tract infections, and who subsequently developed pulmonary and hepatic toxicity. We postulate that a breakdown product of the drug or the drug itself complexed to an endogenous peptide is presented by the class I HLA antigen on the hepatocyte cell membrane, inducing cytotoxic T cell activation and subsequently, hepatocyte death.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center